Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Wichita, KS

May 8, 2019Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at May 8, 2019, 6:30 AM CDT for Marion County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2019, 6:30 AM CDT (11:30 UTC)
Expired
May 8, 2019, 9:54 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Marion County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:31 AM CDTFLASH FLOODTampa, KSTHREE WATER RESCUES AND NUMEROUS ROADS UNDERWATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WGUS53 KICT 081130
FFWICT
KSC115-081630-
/O.NEW.KICT.FF.W.0009.190508T1130Z-190508T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
630 AM CDT Wed May 8 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northern Marion County in central Kansas...

* Until 1130 AM CDT.

* At 629 AM CDT, emergency management reported numerous roads near 
  Tampa flooded with a few water rescues having been done so far in 
  that area. 

* Some locations that will experience flooding include...
  Hillsboro, Marion, Lincolnville, Ramona, Lehigh, Durham, Tampa,
  Lost Springs, Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3852 9693 3852 9682 3831 9684 3832 9737
      3861 9737 3861 9693

$$

LAWSON
1 follow-up statement
469 
WGUS73 KICT 081454
FFSICT

Flash Flood Statement
National Weather Service WICHITA KS
954 AM CDT Wed May 8 2019

KSC115-081503-
/O.CAN.KICT.FF.W.0009.000000T0000Z-190508T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
954 AM CDT Wed May 8 2019

...THE FLASH FLOOD WARNING FOR NORTHERN MARION COUNTY IS CANCELLED...

The Flash Flood Warning will be replaced by a Flood Warning for 
warned area.  Flooding continues in the warned area and you are 
urged to take flooding precautions.  This means DO NOT drive around 
baricades and TURN AROUND DON'T DROWN. 

LAT...LON 3852 9693 3852 9682 3831 9684 3832 9737
      3861 9737 3861 9693

$$

COOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:50 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 8, 3:50 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
350 AM CDT Wed May 8 2019

...Significant Flooding Threat Continues...

.SYNOPSIS...
Issued at 345 AM CDT Wed May 8 2019

Thunderstorms will continue to plague the area this morning with
gusty winds, heavy rainfall, and flooding. One last round of
thunderstorms is expected later today, finally ending from west to
east this evening. Thunderstorms later today may once again be
strong to severe with a threat of gusty/damaging winds, brief
tornadoes, and marginally severe hail. A few showers or
thunderstorms may develop Thursday afternoon, but severe weather is
not expected. After a much cooler day Thursday, temperatures will
moderate some heading into the Mother's Day weekend. The next decent
chance of rainfall may not come until the early to middle part of
next week.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 345 AM CDT Wed May 8 2019

Another complex and uncertain convection evolution today. As of 2am,
a well-defined QLCS and associated MCV is slowly pushing east across
OK/KS and is still producing sporadic, severe wind gusts, mainly
along and just north of the OK/KS line (where the boundary layer has
not yet fully stabilized, allowing stronger gusts to be realized at
the SFC). In addition, areas of 40-50 mph gusts are occurring in
the wake of the MCV. Recent radar imagery shows the southern half
of this QLCS is beginning to lay over, so to speak, becoming more
oriented west to east across OK. At the very least, this should
offset/delay the return of better quality moisture. Most short-
term model guidance is too progressive with the southern extent of
the wave and may be too quick to redevelop convection later
today. That said, with the moist airmass in place, increasing
large-scale forcing for ascent (associated with a 100kt upper
level jet), and increasing low-level convergence ahead of an
advancing cold front...the potential for redevelopment is
definitely there, even with a modest cap.

At least some diabatic heating beneath modest mid level lapse rates
may support SBCAPE of 1000-2000 j/kg east of the 850mb cold front.
At the same time, the mid/upper jet moving through should lead to
deep layer shear of 40-50kt. While instability is not overly
impressive, deep layer shear will certainly support organized severe
convection. In addition, forecast soundings suggest some decent low-
level shear/helicity may be realized. The thinking is that after the
morning convection, there may be at least somewhat of a lull in
activity. Although, like today, the 850mb front in the area and at
least modest lift may still allow scattered showers/storms to
redevelop. Because of this, I didn't completely remove pops through
the day. By this afternoon, any heating that occurs ahead of the
upper level trough axis and front should be sufficient for one last
round of thunderstorms. Given the above-mentioned instability/shear
combo, a few severe storms, including at least a conditional threat
of marginal supercells, cannot be ruled out. The potential lack of
better instability should limit the overall severe threat, but some
marginally severe hail, gusty/damaging winds, and brief tornadoes
will be possible, primarily along and east of the KS Turnpike. The
gusty wind and tornado threat may tend to be conditional on how much
low-level moisture recovery/boundary layer heating can occur.

Any thunderstorms that develop will continue to pose a threat of
heavy rain and flash flooding (see the Hydro section for more on the
flooding threat).

Strong CAA in the wake of the synoptic front will usher in below
normal temperatures Wednesday night and will also put an end to the
threat of severe weather and flash flooding. Lingering moisture
behind the system may keep a threat of widely scattered
showers/isolated thunderstorms going into Thursday afternoon before
drier air fully moves in. At this time, though, no severe weather is
expected Thursday.

Martin

.LONG TERM...(Friday through Tuesday)
Issued at 345 AM CDT Wed May 8 2019

West or NW flow aloft will continue over the weekend and into next
week with gradually warming temperatures. A few weak shortwaves may
bring some isolated showers or storms to the area during this time,
but thinking most of the better moisture/instability will reside
well south of the area. Better moisture and instability may return
by the middle of next week with the next decent opportunity for
rainfall.

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1245 AM CDT Wed May 8 2019

At 05Z, a stationary front remained parked from Srn MO, to along
the KS/OK border, to the TX Panhandle. Widespread SHRA & embedded
TSRA continue across most of KS, the exceptions being SE KS & the
NW 1/4 of the state. Most areas well to the NW of the front
remain shrouded in LIFR Stratus. Complicating matters is that a
lower-level dry punch has been thrusting NE from the Swrn Plains
to as far N/NE as KRSL, so have KGBD & KRSL VFR out of the
starting blocks, but this would be temporal. Still anticipate
little, if any, improvement thru tomorrow afternoon.

&&

.HYDROLOGY...
Issued at 345 AM CDT Wed May 8 2019

A significant and higher-impact flooding event continues for
portions of our area. Rainfall from last night led to multiple water
rescues, road closures (including parts of the KS Turnpike), and
residential flooding. Additional thunderstorms are expected this
afternoon and evening, although the morning storms casts at least
some uncertainty on how widespread/strong those storms will be.
Regardless, any additional storms that do develop will continue to
pose a threat of flash flooding. Because storms may not move
completely out until near or after Midnight tonight, the Flash
Flood Watch has been extended through then. That said, the
greatestthreat of flash flooding looks to be along and east of
the Kansas Turnpike.

With all of the recent rainfall, and any additional rain through
tonight, it must be stressed the continued concern of higher-
impact flash flooding and river flooding. Regarding river
flooding, major flood stage is forecast at several rivers. Please
closely monitor Flood Warnings and statements, as well as any
additional Flash Flood Warnings that may be issued.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  44  53  41 /  60  50  10  10
Hutchinson      69  42  52  38 /  60  60  10  10
Newton          70  42  50  39 /  70  70  10  10
ElDorado        72  44  52  41 /  60  60  10  10
Winfield-KWLD   73  46  54  42 /  50  50  10   0
Russell         64  39  52  35 /  70  30  30  10
Great Bend      65  40  51  35 /  70  40  20   0
Salina          68  42  52  38 /  80  50  10  10
McPherson       69  41  51  38 /  70  60  10  10
Coffeyville     74  51  57  43 /  90  50  20  10
Chanute         73  49  56  43 /  80  60  20  10
Iola            73  48  55  42 /  80  70  20  10
Parsons-KPPF    73  50  56  43 /  90  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SYNOPSIS...RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...EPS
HYDROLOGY...RM
Hazardous weather outlook, May 8, 4:14 AM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
414 AM CDT Wed May 8 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
414 AM CDT Wed May 8 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A significant flooding threat will continue into this evening from
both flash flooding and river flooding. Several rivers are forecast
to reach major flood stage. Please monitor current and future Flash
Flood and River Flood Warnings.

Additional thunderstorms are expected through this evening, which
will only add to the flood threat. Some of those storms could be
strong to severe. The primary threat looks to be penny to quarter
size hail, wind gusts of 55-65 mph, and brief tornadoes. The overall
severe threat today will be conditional on how unstable it can get
this afternoon. The greatest threat looks to be along and east of
the Kansas Turnpike.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Impacts from significant river flooding will continue into this
weekend. Please continue to monitor river flood warnings for the
latest information.

Isolated to scattered thunderstorms may return to the area by the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening,
especially along and east of the Kansas Turnpike. In addition, any
reports of flooding would be greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

In the hours before

Local storm report, May 8, 2:53 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     FLASH FLOOD      1 W WELLINGTON          37.27N 97.42W
05/08/2019                   SUMNER             KS   BROADCAST MEDIA

            HOME EVACUATIONS NEAR THE 900 BLOCK ALONG N H STREET FROM
            HIGH WATER. VIA KSN TV

&&

BDK
Local storm report, May 8, 3:15 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     FLOOD            PEABODY                 38.17N 97.11W
05/08/2019                   MARION             KS   LAW ENFORCEMENT

            SPRING CREEK IS OUT OF ITS BANKS. NUMEROUS ROADS FLOODED
            IN AND AROUND PEABODY AND MARION.

&&

BDK
Local storm report, May 8, 4:00 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     FLASH FLOOD      1 SW AUGUSTA            37.69N 96.99W
05/08/2019                   BUTLER             KS   EMERGENCY MNGR

            STILL NUMEROUS ROADS ACROSS AUGUSTA UNDER
            WATER, ESPECIALLY ON THE WEST SIDE OF TOWN.

&&
Local storm report, May 8, 4:30 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     FLASH FLOOD      1 SW WELLINGTON         37.26N 97.41W
05/08/2019                   SUMNER             KS   LAW ENFORCEMENT

            NUMEROUS ROADS STILL CLOSED ACROSS THE
            SOUTHWEST PART OF TOWN.

&&
Local storm report, May 8, 5:00 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 AM     FLASH FLOOD      1 SSW PEABODY           38.16N 97.11W
05/08/2019                   MARION             KS   LAW ENFORCEMENT

            PEABODY POLICE DEPARTMENT IS REPORTING ALL
            RESIDENCES SOUTH OF SPRING CREEK BRIDGE ARE
            BEING EVACUATED DUE TO QUICKLY RISING WATER.

&&

MARTIN
Local storm report, May 8, 5:03 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      5 N LITTLE RIVER        38.47N 98.00W
05/08/2019                   RICE               KS   EMERGENCY MNGR

            REPORTS OF NUMEROUS VEHICLES DRIVING INTO
            FLOODED ROADWAYS AND BECOMING SUBMERGED
            THROUGHOUT THE COUNTY.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTAreal Flood WarningICTNeosho15 hr
May 7, 7:18 PM CDTSpecial Weather StatementICTKingman27 min
May 7, 7:35 PM CDTSevere Thunderstorm WarningICTElk, Greenwood55 min
May 7, 7:43 PM CDTSpecial Weather StatementICTReno32 min
May 7, 7:54 PM CDTSpecial Weather StatementICTCowley36 min
May 7, 8:10 PM CDTRiver Flood WarningICTLincoln20 hr
May 7, 8:23 PM CDTRiver Flood WarningICTMcPherson, Saline59 hr
May 7, 8:28 PM CDTRiver Flood WarningICTLincoln4 days
May 7, 8:30 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
May 7, 8:38 PM CDTSpecial Weather StatementICTHarper, Kingman37 min
May 7, 8:42 PM CDTSpecial Weather StatementICTCowley33 min
May 7, 8:46 PM CDTRiver Flood WarningICTCowley4 days
May 7, 8:56 PM CDTSevere Thunderstorm WarningICTCowley35 min
May 7, 9:13 PM CDTSpecial Weather StatementICTWoodson32 min
May 7, 9:21 PM CDTSpecial Weather StatementICTHarper, Kingman, Reno24 min
May 7, 9:42 PM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner12 hr
May 7, 9:46 PM CDTSpecial Weather StatementICTHarper29 min
May 7, 9:51 PM CDTSpecial Weather StatementICTButler24 min
May 7, 10:00 PM CDTSpecial Weather StatementICTButler30 min
May 7, 10:20 PM CDTSevere Thunderstorm WarningICTHarper, Sumner33 min
May 7, 10:29 PM CDTSpecial Weather StatementICTButler, Sedgwick, Sumner46 min
May 7, 10:33 PM CDTAreal Flood WarningICTReno12 hr
May 7, 11:02 PM CDTSpecial Weather StatementICTButler28 min
May 7, 11:03 PM CDTFlash Flood Warning EmergencyICTButler, Cowley, Sedgwick, Sumner5 hr
May 7, 11:06 PM CDTSpecial Weather StatementICTSumner24 min
May 7, 11:18 PM CDTTornado WarningICTButler30 min
May 7, 11:33 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner57 min
May 7, 11:45 PM CDTSevere Thunderstorm WarningICTButler20 min
May 8, 12:31 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood59 min
May 8, 12:47 AM CDTFlash Flood WarningICTCowley, Sumner9 hr
May 8, 1:15 AM CDTFlash Flood WarningICTReno6 hr
May 8, 1:15 AM CDTRiver Flood WarningICTButler, Cowley55 hr
May 8, 1:22 AM CDTRiver Flood WarningICTEllsworth10 hr
May 8, 1:23 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 8, 2:05 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min
May 8, 2:14 AM CDTAreal Flood WarningICTMcPherson8 hr
May 8, 2:37 AM CDTSevere Thunderstorm WarningICTLabette, Neosho53 min
May 8, 3:09 AM CDTRiver Flood WarningICTButler, Cowley41 hr
May 8, 3:33 AM CDTRiver Flood WarningICTKingman57 hr
May 8, 4:48 AM CDTFlash Flood WarningICTRice5 hr
May 8, 4:57 AM CDTFlash Flood WarningICTMarion5 hr
May 8, 7:01 AM CDTAreal Flood WarningICTChase3 hr
May 8, 7:44 AM CDTRiver Flood WarningICTSumner61 hr
May 8, 8:52 AM CDTAreal Flood WarningICTHarper, Kingman, Reno73 min
May 8, 8:53 AM CDTRiver Flood WarningICTSedgwick41 hr
May 8, 8:58 AM CDTRiver Flood WarningICTReno21 days
May 8, 10:07 AM CDTAreal Flood WarningICTAllen, Butler, Chase, Cowley, Elk, Greenwood and 14 more3 days

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.